North Carolina, 2009

Damaging Winds in North Carolina, August 2, 2009

August 2, 2009 · NWS MHX · 2 events in 1 county or zone

An upper level disturbance in combination with a moist and unstable atmosphere resulted in scattered strong to severe thunderstorms across the area during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An upper level disturbance in combination with a moist and unstable atmosphere resulted in scattered strong to severe thunderstorms across the area during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 2, 12:24 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 2, 12:24 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
124 PM EDT SUN AUG 2 2009

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE OFF THE COAST THROUGH MUCH OF NEXT
WEEK. A FRONT WILL APPROACH THE AREA SLOWLY THROUGH THE WEEKEND
AND REMAIN NEAR THE AREA DURING THE WEEK. ANOTHER FRONT IS
EXPECTED TO MOVE INTO THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1045 AM SUNDAY...MORE WIDESPREAD CONVECTION EXPECTED THIS
AFTERNOON INTO TONIGHT AS A FAIRLY ROBUST SHORTWAVE TRAVERSES THE
AREA. CONVECTION SHOULD BE ENHANCED BY INCREASING UPPER DIVERGENCE
AS UPPER JET TRANSLATES EASTWARD ACROSS THE MID ATLANTIC.
WIDESPREAD CLOUDINESS INHIBITING DESTABILIZATION CURRENTLY, BUT
CLOUDS ARE THINNING TO THE WEST AND THIS SHOULD TRANSLATE INTO
INCREASING INSTABILITY BY MID AFTERNOON. WITH BULK SHEAR VALUES
AROUND 30 KT EXPECTED...THERE IS ENOUGH SHEAR TO SUPPORT UPDRAFT
ORGANIZATION AND MULTI-CELLULAR SEVERE THUNDERSTORMS WITH DAMAGING
WINDS THE PRIMARY THREAT ALTHOUGH THE MOST INTENSE STORMS WILL
LIKELY CONTAIN LARGE HAIL AS WELL. LOCALLY HEAVY RAINFALL WILL
ALSO OCCUR WITH A THREAT FOR POOR DRAINAGE/URBAN FLOOD PROBLEMS
WITH PW VALUES OF 2+ INCHES GUARANTEEING TORRENTIAL DOWNPOURS.
WILL NOT CHANGE POPS WITH THIS UPDATE THOUGH THINK THEY ARE LITTLE
TOO LOW ALONG THE COAST. TEMPS A COUPLE OF DEGREES COOLER THAN
YESTERDAY GIVEN INCREASING CLOUD COVER WITH HIGHS MID/UPPER 80S
EXPECTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS OF 430 AM SUNDAY...CONVECTION WILL DIMINISH FROM WEST TO EAST
THIS EVENING AND OVERNIGHT AS SHORT WAVE AND UPPER JET ADVANCES
EAST. LIKELY POPS WILL CONTINUE OVER FAR EASTERN SECTIONS
OVERNIGHT WITH CHANCE POPS ELSEWHERE. SEVERE THREAT EXPECTED TO
DIMINISH WITH LOSS OF HEATING BUT A FEW STORMS MAY STILL PRODUCE
GUSTY WINDS ALONG WITH TORRENTIAL DOWNPOURS. CHANCE POPS ON
MONDAY THEN PRECIP CHANCES DIMINISH GREATLY BY TUE AS COLUMN
BEGINS TO DRY OUT AS WESTERLY MID/UPPER LEVEL FLOW DEVELOPS WITHIN
DAMPENING UPPER TROUGH. WILL KEEP SLIGHT CHANCE ALONG THE SEA BREEZE
ON TUE AND ALONG COASTAL SECTIONS TUE NIGHT. HIGHS MONDAY NEAR
NORMAL THEN TEMPS WARM TO THE LOW/MID 90S INLAND ON TUE AS THE
WESTERLY FLOW DEVELOPS. OVERNIGHT LOWS MAINLY LOW TO MID 70S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 315 PM SATURDAY...DIFFERENCES BETWEEN THE MORE TROUGHY GFS AND
THE HIGHER HEIGHT FIELDS OF THE ECMWF LED TO GOING WITH THE MORE
CONSISTENT ECMWF MODEL. AS THE EASTERN TROUGH PERSISTS INTO MID WEEK
NEAR NORMAL TEMPERATURES/PRECIPITATION CAN BE EXPECTED. LATE IN
THE WEEK/OVER THE WEEKEND A DECAYING FRONT WILL APPROACH AND STALL
NEAR NC. THE ECMWF IS INDICATING A STRONG RIDGE OVER THE MID
ATLANTIC EARLY NEXT WEEK WHICH SHOULD LEAD TO ABOVE NORMAL
TEMPERATURES IF IT VERIFIES.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
UPPER LEVEL DYNAMICS AND APPROACHING SFC BOUNDARY SUPPORTING OF
STRONG TSTMS ACROSS RTES INTO THIS EVENING. CONVECTION TO BRING
CIGS/VSBYS AOB MVFR WITH GUSTS AROUND 40 KT AND LOCALLY HIGHER IN
STRONGEST STORMS. THE FRONT STALLS TO THE W TONIGHT WITH MOIST
SWLY FLOW PERSISTING ACROSS RTES WITH SHOWERS/TSTMS LIKELY
PERSISTING THROUGH THE OVERNIGHT...ESPECIALLY NEAR THE COAST. MVFR
CIGS EXPECTED TO BE PREDOMINATE WITH IFR CIGS POSSIBLE ACROSS THE
COASTAL PLAIN TONIGHT INTO MON MORNING. SHOWERS AND TSTMS TO
CONTINUE MON CONCENTRATED OVER ERN RTES.

VFR CONDITIONS OUTSIDE OF SCATTERED CONVECTION AND ANY EARLY MORNING
FOG/STRATUS THROUGH THE WEEK. WINDS WILL CONTINUE FROM THE
SOUTHWEST WITH THE BERMUDA HIGH REMAINING THE MAIN WEATHER FEATURE.

&&

.MARINE...
MODERATE SWLY FLOW CONTINUES ACROSS THE WATERS WITH THE BERMUDA
HIGH OFFSHORE AND A FRONT APPROACHING FROM THE W. WINDS AROUND
15-20 KT WILL CONTINUE TONIGHT WITH SEAS UP TO 6 FT ACROSS THE
CENTRAL WATERS. INCREASED CONVECTIVE ACTIVITY EXPECTED ACROSS THE
WATERS THROUGH MON WITH PERIODS OF SQUALLS POSSIBLE ACROSS THE
WATERS. THE FRONT STALLS TO THE W MON WITH GRADIENTS WEAKENING AND
EXPECT WINDS DIMINISHING TO 15 KT OR LESS MON AFTERNOON. SEAS WILL
ALSO SUBSIDE MONDAY AND EXPECT TO DROP BELOW 6 FT ACROSS THE
CENTRAL WATERS BY MON EVENING. WILL MAINTAIN SCA FROM OREGON INLET
TO CAPE LOOKOUT THROUGH MONDAY AFTERNOON.

THE BERMUDA HIGH CONTINUES TO DOMINATE THE WEATHER PATTERN FOR
MUCH OF NEXT WEEK WITH SOUTHWEST FLOW DOMINATING AND ANY APPROACHING
FRONT STALLING WEST OF THE REGION. WINDS FOR THE MOST PART EXPECTED
TO REMAIN 15 KT OR LESS AND SEAS 5 FT OR LESS TUESDAY THROUGH
THURSDAY. MODELS SUGGESTING A FRONT MAY PUSH S INTO THE WATERS
LATE IN THE WEEK BUT HAVE FOLLOWED HPC GUIDANCE FOR NOW KEEPING
SLY FLOW ACROSS THE WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR AMZ156.

&&

SYNOPSIS...JW
NEAR TERM...JME
SHORT TERM...JW
LONG TERM...JME
AVIATION...SK
MARINE...SK
Hazardous weather outlook, Aug 2, 4:36 AM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
536 AM EDT SUN AUG 2 2009

NCZ029-044>047-079>081-090>094-098-030945-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
536 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS. IN ADDITION...TORRENTIAL DOWNPOURS WILL BE POSSIBLE
WITH ANY OF THE STORMS...WHICH COULD RESULT IN LOCALIZED FLOODING
OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ095-103-104-030945-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
536 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS. IN ADDITION...TORRENTIAL DOWNPOURS
WILL BE POSSIBLE WITH ANY OF THE STORMS...WHICH COULD RESULT IN
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

THERE IS ALSO A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 2, 11:36 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1236 PM EDT SUN AUG 2 2009

NCZ079-090-091-021730-
DUPLIN-LENOIR-GREENE-
1236 PM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL AFFECT GREENE...LENOIR AND DUPLIN
COUNTIES UNTIL 130 PM EDT...

AT 1234 PM EDT...THERE WAS A LINE OF STRONG THUNDERSTORMS FROM 19
MILES NORTHWEST OF LA GRANGE TO 30 MILES WEST OF WARSAW...OR FROM 12
MILES NORTH OF GOLDSBORO TO 30 MILES WEST OF WARSAW...MOVING EAST AT
25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LA GRANGE AT 120 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
FAISON...DEEP RUN...SNOW HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF AN INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Aug 2, 12:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
100 PM EDT SUN AUG 2 2009

NCZ029-044-021800-
MARTIN-PITT-
100 PM EDT SUN AUG 2 2009

...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
200 PM EDT...

AT 100 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF
FARMVILLE...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR FARMVILLE AT 115 PM EDT...BELL ARTHUR AT 120 PM EDT...BRUCE
AT 125 PM EDT...GREENVILLE AT 130 PM EDT...HOUSE AT 135 PM EDT...
STATON AT 140 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE BETHEL...ROBERSONVILLE...WILLIAMSTON...WINTERVILLE...
PACTOLUS...ROUNDTREE...SMITHWICK...STOKES AND BELLS FORK.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
August 2, 12:40 PM EST
Where
Pitt County, 1.12 mi E of Winterville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.530, -77.400

Tree down at South Central High School and power lines down at Vernon Park Road in Winterville.

Thunderstorm Wind, Pitt

When
August 2, 12:40 PM EST
Where
Pitt County, 0.69 mi N of Simpson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.580, -77.280

Large tree branches down near Simpson just east of Greenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181017, 181019.